High Wind, Ellis
- When
- February 27, 11:38 AM CST
- Where
- Ellis forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Gage Airport (KGAG) observation.
A powerful (130-150 knot) jet streak was positioned across the southern one-third of the CONUS during the day on the 27th. A very dry and warm airmass existed across the western half of the area by the afternoon.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful (130-150 knot) jet streak was positioned across the southern one-third of the CONUS during the day on the 27th. A very dry and warm airmass existed across the western half of the area by the afternoon. With deep vertical mixing and transport of strong mid-level winds, severe-caliber wind gusts occurred during the day as well. The combination of these factors set the stage for a significant wildfire event across far western/northwestern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 27, 11:27 AM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1127 AM CST Tue Feb 27 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 342 AM CST Tue Feb 27 2024
Fire weather, unseasonably warm turning cold temperatures, and
strong winds both prefrontal and post frontal will be the three main
issues during the short term of the forecast.
West-southwest winds will be increasing by late morning across the
Southern Plains as the pressure gradient tightens around a surface
low pressure circulation centered over the U.S Midwest Region.
Although this mornings strong low-level jet maxima will be
orientated southwest to northeast well east of our area from eastern
Texas through the Deep South, we'll still see a weaker 30-35 mph
flow at 925 mb this afternoon. Our upper level split-flow pattern
starts transitioning as the digging polar jet starts coming into
phase with our overhead subtropical jet resulting in a strong
westerly low-level flow at 850 mb. Although our sustained winds down
at the surface will be in the 25-35 mph range, our gusts will depend
on our mixing height with much of that depending how much solar
heating we get. We are going to see increasing Cirrus flowing up
from the subtropics this morning into the afternoon, so with thin
high cloudiness we may have a better chance to mix higher for a
strong gusty afternoon. As a result, can't rule out wind gusts at 40-
55 mph so will continue a planned Wind Advisory across all of our
counties except near the dryline in southeast Oklahoma. Will start
the Wind Advisory later this morning when we start mixing and will
continue through this evening. A large amplitude trough from the
merging polar jet will start pushing a strong cold front through our
area this evening shifting gusty west winds abruptly out of the
north. With sustained winds at 25-30 mph with 40-50 mph gusts along
and behind the strong cold front, we will continue our Wind Advisory
through the evening but limit it to the northern two-thirds of
Oklahoma where the highest gusts are likely. Also cannot rule out a
potential 60 mph gusts across northwest Oklahoma pre-frontal,
although confidence is not high enough to issue a high wind warning
at this early time.
As far as fire weather, the retreating dryline currently stretched
across eastern Oklahoma from near Ardmore to Vinita will continue to
punch a little further eastward this afternoon. Our west-
southwesterly flow will continue to advect drier air from the
Panhandles sharpening up the dryline resulting in very low relative
humidities this afternoon (15-20%) west of the dryline. The
combination of very dry air in place, the aforementioned gusty
winds, and warmer temperatures will increase fire weather
conditions. As a result, will have a Red Flag Warning in effect late
this morning until a few hours after sundown after which RH values
start to recover/rise. Western Oklahoma and western north Texas
will have the highest risk for wildfires with conditions in the
Critical to Extreme categories, as well as the driest fuels/
vegetation.
Temperatures will rise this afternoon well into the 80s with most
areas seeing mid to upper 80s highs which will be 25-30 degrees
warmer than climatically average for the end of February. We have a
good chance to break daily temperature records for Oklahoma City and
Stillwater although our forecast could fall a few degrees short of
record breaking across the southern half of Oklahoma and northern
Texas. Now post-frontal, we'll see much colder Canadian air surge
through behind this evenings cold front. Areas along and north of I-
40 are expected to drop to or below freezing overnight The gusty
north winds will produce wind chill values in the teens north of I-
40 to the 20s south of I-40 on Wednesday morning.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 342 AM CST Tue Feb 27 2024
The upper trough will be coming through on Wednesday for a colder
than average day as high pressure builds in at the surface.
Temperatures should warm into the lower to mid 50s. Another but
weaker trough comes through our westerlies on Thursday when low POPs
return, although a stable environment will keep it mostly as rain,
although could see some brief wintry mix (rain/snow) across
northwest Oklahoma during the first half of the morning. Although
south winds start to return on Thursday, the warmer air will be felt
by Friday with temperatures rising above normal again into the 70s.
The warming trend continues into the weekend with the mercury rising
to the lower 80s across many areas. Models are a bit inconsistent
on Sunday with the GFS & NBM digging another deep large trough
through pushing a cold front through Sunday night, while a drier
ECMWF shows a weaker solution. For now will stay closer to the GFS &
NBM solution with low storm POPs generally east of I-35 for Sunday
evening into the overnight. Could see fire weather conditions
increase this weekend across our west with a return of gusty south
winds, dry air,and warmer temperatures.
&&
.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Tue Feb 27 2024
VFR ceilings expected this TAF period with mid and high clouds.
Strong, gusty W to SW winds are expected this afternoon with wind
gusts over 40 kts possible in some areas. Winds will then shift
towards the north late this afternoon and evening as a cold front
moves across the area. Winds behind the front are expected to be
just as windy for a few hours after frontal passage. Wind speeds
will then decrease early Wednesday as sfc high begins to build
into the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 84 31 50 30 / 0 0 0 0
Hobart OK 83 32 53 30 / 0 0 0 10
Wichita Falls TX 87 37 54 33 / 0 0 0 10
Gage OK 81 24 54 28 / 0 0 0 0
Ponca City OK 84 26 48 27 / 0 0 0 0
Durant OK 86 37 54 33 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until midnight CST tonight for OKZ004>031-033>036-
038>040.
Red Flag Warning until 8 PM CST this evening for OKZ004>031-
033>040-044-045.
Wind Advisory from 6 PM this evening to midnight CST tonight for
OKZ032-041>043.
Wind Advisory until 6 PM CST this evening for OKZ037-044-045.
TX...Red Flag Warning until 8 PM CST this evening for TXZ083>090.
Wind Advisory until 6 PM CST this evening for TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...25Hazardous Weather Outlook National Weather Service Norman OK 430 AM CST Tue Feb 27 2024 OKZ004>048-050>052-TXZ083>090-281030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 430 AM CST Tue Feb 27 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Critical to locally Extreme fire weather conditions are expected this afternoon into the early evening hours across all but southeast Oklahoma as well as western north Texas. This is all due to very low relative humidities combined with windy and warm conditions. .Wind... Gusty west-southwest winds sustained at 25-35 mph with gusts up to 55 mph will be possible this afternoon across western, northern, central, and southern Oklahoma and western north Texas. Winds shift out of the north this evening with up to 50 mph gusts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... Fire weather conditions will increase from Near Critical to Extreme this weekend across western Oklahoma and western north Texas as gusty winds and very dry warm air return. .Thunderstorms... Thunderstorms will be possible Sunday evening and Sunday night generally along and east of the I-35 corridor. If storms develop, a few of them could be strong. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
1039 AM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Non-Tstm Wnd Gst 2 WSW Woodward 36.42N 99.42W
02/27/2024 M54 MPH Woodward OK Mesonet
Mesonet station WOOD Woodward.
&&
MADPreliminary Local Storm Report
National Weather Service Norman OK
1040 AM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Non-Tstm Wnd Gst 8 WSW Arnett 36.07N 99.90W
02/27/2024 M53 MPH Ellis OK Mesonet
Mesonet station ARNE Arnett.
&&
MADPreliminary Local Storm Report
National Weather Service Norman OK
1044 AM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Non-Tstm Wnd Gst 3 SSW Freedom 36.73N 99.14W
02/27/2024 M55 MPH Woodward OK Mesonet
Mesonet station FREE Freedom.
&&
MADPreliminary Local Storm Report
National Weather Service Norman OK
1120 AM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM Non-Tstm Wnd Gst 1 SSW Gage 36.30N 99.77W
02/27/2024 M55 MPH Ellis OK ASOS
ASOS station KGAG Gage.
&&
MADThe national radar mosaic for the moment the first event began.
5 high wind, 3 wildfire. Local standard time, as filed.
Gage Airport (KGAG) observation.
Butler (BUTL) Mesonet observation.
The 'Catesby Fire' spread over 89,688 acres across northern Ellis County.
Butler (BUTL) Mesonet observation.
Buffalo (BUFF) Mesonet observation.
Cherokee (CHER) Mesonet observation.
The 'Smokehouse Creek Fire', the largest single wildfire in Texas State history, crossed into portions of Roger Mills County. A total of 31,590 acres were burned across Roger Mills and Ellis counties.
The 'Smokehouse Creek Fire', the largest single wildfire in Texas State history, crossed into portions of Ellis County. A total of 31,590 acres were burned across Roger Mills and Ellis counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160144, 1160157, 1163671, 1160162, 1160172, 1160186, 1163673, 1163674.